What Are the Effects of Too Much Potassium?
The medical term for having too much potassium in the bloodstream is hyperkalemia. This condition can interfere with the body's ability to regulate heart rhythm and provide adequate muscle strength. Side effects range from excess intestinal gas to low blood pressure and paralysis.
Mild symptoms of too much potassium include an upset stomach, nausea, diarrhea, vomiting, and bloating or gas. These side effects can occur when the amount of potassium in the blood stream is still considered safe. Some individuals may experience mild symptoms with normal potassium levels, particularly if they have a sensitivity to certain supplements.
Increased potassium levels might occur in individuals with kidney problems or severe infections. Overdosing on potassium by taking too many supplements in addition to a high dietary intake from natural food sources may lead to hyperkalemia. Individuals at the highest risk are those who follow a low sodium, high potassium diet while taking additional supplements.
High potassium levels are sometimes caused by poor kidney functionality. Kidneys help rid the body of any excess potassium. If the organs begin to fail or are no longer functioning properly, excess potassium builds up in a person's bloodstream.
Some of the more serious side effects of high potassium levels include general muscle weakness, feelings of burning and tingling, paralysis, listlessness, dizziness, confusion, low blood pressure, irregular heartbeat, and even death. While potassium is used to treat high blood pressure, an individual will want to adjust his or her dosage to ensure the blood pressure does not drop below normal levels. An irregular heartbeat might lead to an increase in heart palpitations and cardiac arrest.
Symptoms of burning and tingling are an indication of nerve sensitivity or damage. The nervous system is particularly sensitive to potassium and will begin to degenerate if it is exposed to high levels over an extended period of time. Muscles also react adversely to high levels of the mineral and begin to atrophy or weaken.
Since some of the symptoms of too much potassium are associated with other unrelated health conditions or environmental factors, it is important to disclose the amount of supplement dosage to medical professionals. A blood test will reveal the levels of potassium in the body, indicating whether those levels are deficient, adequate or too high. Supplement dosage is often adjusted according to an individual's natural serum potassium level.
Too much potassium can become dangerous if mild symptoms are not taken seriously. Since the mineral is used in many medications to lower blood pressure in individuals with hypertension or a history of high blood pressure, it is important to notify a medical professional if any of the effects begin to manifest. Fatigue that isn't attributed to any other factors combined with heart palpitations is usually a sign that an individual's blood pressure is too low.
Frequently Asked Questions
What are the signs and symptoms of consuming too much potassium?
When you have too much potassium in your body, you may have moderate indications and symptoms, including nausea, vomiting, stomach discomfort, diarrhea, and a general sensation of weakness or exhaustion. An erratic pulse, tingling in the hands and feet, or even paralysis may result with severe potassium overdoses. It's crucial to get medical assistance immediately away if you notice any of these symptoms.
Can the kidneys get damaged with too much potassium?
Absolutely, having too much potassium may harm your kidneys. Hyperkalemia is a disorder that develops when the excess potassium in the circulation cannot be removed by the kidneys. If left untreated, this may affect the kidneys as well as other organs and potentially be deadly.
What are the potential risks of consuming too much potassium?
An erratic pulse, tingling in the hands and feet, paralysis, and in severe instances, death are all possible side effects of taking too much potassium. Having too much potassium may harm the kidneys and eventually result in renal failure. Also, it might result in electrolyte imbalances, which can cause additional problems, including dehydration and cramping in the muscles.
What types of food are high in potassium?
Bananas, avocados, spinach, potatoes, tomatoes, squash, raisins, and apricots are just a few of the many foods that are rich in potassium. Also rich in potassium include legumes, nuts, seeds, and dairy products, including milk, yogurt, and almonds. High potassium levels may also be found in certain processed meals and beverages, including energy drinks and sports drinks.
Is it possible for the body to have too little potassium?
Yes, it is possible to develop hypokalemia, sometimes known as too little potassium. Muscle weakness, exhaustion, an erratic pulse, and diarrhea are all signs of hypokalemia. Some drugs, dietary changes, or strenuous activity may all result in hypokalemia. It may sometimes be addressed by increasing your dietary consumption of foods high in potassium.
What is "high potassium"? You haven't defined it therefore the term is meaningless. The term should have been quantified at the start of this article.
I have all these symptoms and yet my potassium level is said to be fine in my body. Can it fluctuate at times causing these very difficult symptoms?
Post your comments